Excessive prolactin secretion (hyperprolactinaemia) is a not infrequent cause of anovulation and consequent infertility associated with infrequent or absent menstruation.
Only hyperprolactinaemia causing ovulatory disturbance deserves treatment. Clinically, galactorrhea (discharge of milk from the breast) may be a sign of hyperprolactinaemia but galactorrhea may often occur without associated hyperprolactinaemia and vice-versa. Infrequent or absent ovulation is more important and demands a serum prolactin estimation. Any disruption in the hypothalamic-pituitary pathway, (medications, tumours) raises prolactin concentrations and ovulatory dysfunction may result. A further cause of hyperprolactinaemia is a prolactin-secreting benign tumour (prolactinoma) of the anterior pituitary. An underactive thyroid (hypothyroidism) is a further possible cause.
The work-up following the finding of hyperprolactinaemia associated with oligo/anovulation should include visualization of the hypothalamic-pituitary region by MRI or CT to look for a benign pituitary tumour (micro- or macroadenoma). Serum TSH, FSH and LH should also be estimated. Visual disturbances associated with a visualized tumour should prompt an examination of visual fields as it may be impinging on the crossing of the optic nerves characteristically causing tunnel vision. When high prolactin and infertility are associated with medication, the benefits of reducing dosage or withdrawing medication must be weighed up. Hypothyroidism should be treated with the appropriate medication for correction of thyroid function rather than with specific prolactin-lowering agents. Many dopamine agonists are in use for the treatment of infertility associated with hyperprolactinaemia: bromocriptine carbergoline, quinagolide